Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 8, 2016, 11:39 PM MDT for Missoula County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2016, 11:39 PM MDT (05:39 UTC)
- Expired
- Aug 9, 2016, 12:15 AM MDT
- In force
- 36 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 30 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 5.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206 WWUS85 KMSO 090539 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1139 PM MDT MON AUG 8 2016 MTZ005-006-043-090615- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 1139 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...WESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 1215 AM MDT... AT 1138 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF BONNER-WEST RIVERSIDE...OR 11 MILES SOUTHEAST OF MISSOULA...MOVING NORTH AT 35 MPH. HALF INCH HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BONNER-WEST RIVERSIDE...CLINTON...TURAH AND TWIN CREEKS. LAT...LON 4662 11376 4667 11402 4711 11382 4705 11352 TIME...MOT...LOC 0538Z 193DEG 37KT 4674 11387 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:54 PM MDT, 8 hours 45 minutes earlier.
Area forecast discussion, Aug 8, 2:54 PM MDT, 8 hours 45 minutes before
Area Forecast Discussion National Weather Service Missoula MT 254 PM MDT Mon Aug 8 2016 .DISCUSSION...Increasing cumulus clouds this afternoon and some thunderstorms starting to develop across Lemhi county and central western Montana this afternoon. Expect thunderstorms to develop over the Sapphire mountains and move northeast tonight affecting Philipsburg to Ovando and locations further east. Good shear and moderate instability will help the storms organize and be long lived as they move across the area, however, it is not unstable enough to expect anything but a slight chance of a storm producing large hail or severe winds. Most storms will have wind gusts around 35 to 40 mph and frequent lightning, and most storms will be out of the area by 9pm MDT. Tomorrow the upper level low currently over central Washington will move over northwest Montana causing showers and thunderstorms over much of northwestern and central western Montana. Temperatures will be much cooler with 80s in central Idaho with 70s in most of the valleys of Montana. The low pressure system will begin to slowly exit the region on Wednesday, but rain will likely linger over northwest Montana through most of the day particularly the Glacier park region. Snow levels could drop down to 8000-9000 feet, thus people in the backcountry should expect raw conditions on Wednesday. For Thursday and Friday, lingering instability combined with afternoon heating could lead to the development of afternoon thunderstorms mainly along the Continental Divide and northwest Montana. Any storms that develop will be slow moving and should mainly be anchored over the higher terrain. A brief ridge of high pressure will begin to build over the region on Saturday and will lead to a warm and sunny Saturday with highs approaching 90 degrees for most valleys. Models are hinting at another disturbance moving in Sunday into Monday, which could bring the return of thunderstorms to our area. && .AVIATION...Southwest flow and increasing clouds this afternoon and evening at most area terminals. KBTM will be the exception with some thunderstorms developing this afternoon and evening and moving through with wind gusts 25-35 knots from the southwest expected. KSMN may also be briefly affected by storms this afternoon, though they are expected to develop and move to the northeast quickly. Expect these storms to diminish quickly after sunset. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Aug 8, 9:00 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
900 PM MDT MON AUG 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 2 NW BELL CROSSING 46.47N 114.15W
08/08/2016 E1.00 INCH RAVALLI MT TRAINED SPOTTER
LOTS OF HALF INCH TO NICKEL SIZED HAIL WITH
A FEW UP TO THE SIZE OF QUARTERS.
&&
LVSpecial weather statement, Aug 8, 9:05 PM MDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 905 PM MDT MON AUG 8 2016 MTZ004>006-043-090330- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT- 905 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY UNTIL 930 PM MDT... AT 903 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LOLO...OR 8 MILES SOUTHWEST OF MISSOULA...MOVING NORTH AT 30 MPH. DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WIND COULD GUST IN EXCESS OF 40 MPH WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...EAST MISSOULA...BONNER-WEST RIVERSIDE AND WYE. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4667 11395 4669 11421 4706 11419 4702 11382 TIME...MOT...LOC 0303Z 188DEG 25KT 4676 11407
Special weather statement, Aug 8, 9:56 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 956 PM MDT MON AUG 8 2016 MTZ005-006-090430- MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- 956 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI COUNTY UNTIL 1030 PM MDT... AT 955 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STEVENSVILLE...OR 16 MILES NORTHEAST OF HAMILTON...MOVING NORTH AT 20 MPH. HALF INCH HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STEVENSVILLE...FLORENCE...VICTOR AND BELL CROSSING. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4639 11392 4640 11417 4666 11411 4666 11384 TIME...MOT...LOC 0355Z 192DEG 20KT 4646 11402
Special weather statement, Aug 8, 10:16 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1016 PM MDT MON AUG 8 2016 MTZ005-006-043-090445- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 1016 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI... NORTHWESTERN GRANITE AND SOUTH CENTRAL MISSOULA COUNTIES UNTIL 1045 PM MDT... AT 1015 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLORENCE...OR 17 MILES SOUTH OF MISSOULA...MOVING NORTH AT 35 MPH. NICKEL SIZE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...FLORENCE...EAST MISSOULA...BONNER-WEST RIVERSIDE... TURAH...TWIN CREEKS AND CLINTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4651 11390 4656 11415 4700 11404 4692 11366 TIME...MOT...LOC 0415Z 196DEG 32KT 4661 11400
Special weather statement, Aug 8, 10:52 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1052 PM MDT MON AUG 8 2016 MTZ005-006-090515- MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- 1052 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI AND WEST CENTRAL GRANITE COUNTIES UNTIL 1115 PM MDT... AT 1051 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODSIDE...OR 7 MILES EAST OF HAMILTON...MOVING NORTH AT 30 MPH. HALF INCH HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAMILTON...STEVENSVILLE AND CORVALLIS. LAT...LON 4618 11392 4624 11417 4663 11405 4655 11368 TIME...MOT...LOC 0451Z 198DEG 28KT 4628 11401
Special weather statement, Aug 8, 11:39 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1139 PM MDT MON AUG 8 2016 MTZ005-006-043-090615- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 1139 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...WESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 1215 AM MDT... AT 1138 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF BONNER-WEST RIVERSIDE...OR 11 MILES SOUTHEAST OF MISSOULA...MOVING NORTH AT 35 MPH. HALF INCH HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BONNER-WEST RIVERSIDE...CLINTON...TURAH AND TWIN CREEKS. LAT...LON 4662 11376 4667 11402 4711 11382 4705 11352 TIME...MOT...LOC 0538Z 193DEG 37KT 4674 11387
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:25 PM MDT | Special Weather Statement | MSO | Powell | 35 min |
| Aug 8, 7:57 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Aug 8, 8:09 PM MDT | Special Weather Statement | MSO | Ravalli | 36 min |
| Aug 8, 8:42 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Aug 8, 9:05 PM MDT | Special Weather Statement | MSO | Missoula | 25 min |
| Aug 8, 9:56 PM MDT | Special Weather Statement | MSO | Granite | 34 min |
| Aug 8, 10:16 PM MDT | Special Weather Statement | MSO | Missoula | 29 min |
| Aug 8, 10:52 PM MDT | Special Weather Statement | MSO | Granite | 23 min |
| Aug 9, 3:14 AM MDT | Red Flag Warning | MSO | Beaverhead, Jefferson, Madison, Silver Bow | 18 hr |
| Aug 9, 8:17 AM MDT | Special Weather Statement | MSO | Powell | 28 min |
| Aug 9, 11:39 AM MDT | Special Weather Statement | MSO | 51 min | |
| Aug 9, 1:45 PM MDT | Special Weather Statement | MSO | Ravalli | 45 min |
| Aug 9, 1:56 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 34 min |
| Aug 9, 2:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
| Aug 9, 3:11 PM MDT | Special Weather Statement | MSO | Missoula | 34 min |
| Aug 9, 3:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
| Aug 9, 4:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.